Heavy Snow, De Kalb
- When
- February 22, 2:00 PM EST to February 23, 1:00 AM EST
- Where
- De Kalb forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.398, -84.999 (the zone’s center; the record gives no point)
Rain and freezing rain changed to snow in the early afternoon with a general 6 to 8 inch snowfall ending just after midnight. Higher amounts were received over Grant and Blackford counties with 10 to 11 inches reported in Marion and Hartford city.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Rain and freezing rain changed to snow in the early afternoon with a general 6 to 8 inch snowfall ending just after midnight. Higher amounts were received over Grant and Blackford counties with 10 to 11 inches reported in Marion and Hartford city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 22, 3:49 AM EST, 10 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 349 AM EST SAT FEB 22 2003 LATEST WATER VAPOR LOOP SHOWING INTENSE MID LEVEL CIRCULATION MOVING NE OVER ERN TX. SFC LOW WAS ANALYZED OVR LA WITH AN INVERTED TROF EXTENDING NE FM THE LOW TO AROUND KLEX. MODELS IN GOOD AGREEMENT WRT THIS SYSTEM AND ARE FCSTG A LTL MORE EASTERLY TRACK THAN THE 12Z RUNS. SFC LOW XPCD TO MOVE NE ALONG THE INVERTED TROF TODAY CROSSING OH RIVER BTWN KCVG AND KHTS AROUND 00Z SUNDAY AND CONTG RPDLY NE TO UPSTATE NY BY 12Z SUN. PROFILER NETWORK SUGGESTED MODELS H85 HGT FCST AT 06Z WAS GOOD. RULE OF THUMB 90MI LEFT OF H85 LOW FOR HVY SNOW AXIS LINES UP FAIRLY WELL WITH MODEL QPF AND SOUNDING FCSTS OF PRECIP TYPE. THUS, XPCG AXIS OF HEAVY SNOW WILL CUT NE THRU OUR CWA ABOUT ON A KFWA-KDTX LINE. MESO-ETA FCST SOUNDINGS SUGGEST MOSTLY SNOW NW, WITH LIQUID PRECIP CHANGING TO SNOW ARND 18Z AT KIWX, 21Z KFWA, AND 00Z AT KAOH. CURRENT TEMP/DWPTS AND SOME COOLING OF AMS DURING THE DAY SUGGESTS SOME FREEZING RAIN PSBL, BUT, DONT THINK IT WILL LAST LONG ENUF TO CAUSE SGFNT GLAZING. EMPERICAL METHODS SUCH AS COOK AND MAGIC CHART SUPPORT SNOW AMOUNTS ABV WINTER STORM WARNING CRITERIA. ETA SNOW QPF FM BUFKIT BARELY ABV WARNING CRITERIA, BUT, AMOUNTS CUD BE HIGHER IF CHANGEOVER OCCURS QUICKER THAN FCST. WL GO WITH 4-8 OVER MOST OF CWA WITH WINTER STORM WARNING, WITH AMOUNTS RAPIDLY DIMINISHING TO NW (ADVISORY IN SBN...MAINLY FOR ERN PORTIONS OF THAT AREA) AND LTL ACCUM ALONG LAKESHORE COUNTIES. WL HAVE A LTL LESS ACCUM SE DUE TO LATER CHANGEOVER, BUT WITH FREEZING RAIN XPCD TO BE THROWN INTO THE MIX, WARNING STILL JUSTIFIED. SNOW XPCD TO TAPER OFF TO FLURRIES OVRNGT AS LOW PULLS AWAY. TEMPS BEHIND SYSTEM DONT LOOK COLD ENUF FOR LES BUT WL LEAVE SOME FLURRIES IN FCST FOR THE AM AS CYCLONIC FLOW PERSISTS. AVN JUST SLIGHTLY FARTHER NORTH WITH TRACK OF NEXT LOW PRESSURE SYSTEM WHICH IS EXPECTED TO AFFECT THE REGION SUN NGT, BUT CONSIDERABLY FARTHER NORTH ON QPF. AVN QPF LOOKS REASONABLE GIVEN TRACK OF LOW AND WENT WITH MAV POPS. ANOTHER UPR LVL TROF XPCD TO DROP SE INTO GRTLKS MON, SO WL LEAVE A CHC OF SNOW IN FCST. WL BUMP UP POPS NW AS H85 TEMPS FCST TO DROP TO AROUND -20C OVR SRN LM WITH NWLY FLOW. EXTENDED DISCUSSION... AS SYSTEM EXITS ON MONDAY HIGH PRESSURE WILL BUILD IN TO THE MISSISSIPPI VALLEY ON TUESDAY. NORTHWESTERLY FLOW WILL BRING ANOTHER SHOT OF ARCTIC AIR INTO THE REGION. THE GFS HAS 1000-500 THICKNESS VALUES DROPPING TO 510 DAM TUESDAY MORNING. MOS GUIDANCE SHOWS 7 TO 8 DEGREES F FOR LOWS TUESDAY MORNING. THIS SEEMS REASONABLE WITH THE SNOW COVER THAT SHOULD STILL BE AROUND. WILL CUT GUIDANCE SOME FOR HIGHS ON TUESDAY DUE TO THAT SAME SNOW COVER. THE RIDGE MOVES EAST ON WEDNESDAY AND WARM AIR ADVECTION SHOULD BEGIN. WILL CONTINUE CURRENT FORECAST OF HIGHS IN THE MID TO UPPER 20S FOR WEDNESDAY. NEXT IN A SERIES OF SYSTEMS MOVES OUT OF THE CENTRAL PLAINS ON THURSDAY. MODELS TAKE THE SURFACE LOW UP THROUGH THE OHIO VALLEY SIMILAR TO THE TRACK OF THE SYSTEM TODAY. THICKNESS VALUES BARELY EDGE ABOVE CRITICAL LEVELS HOWEVER. WILL CONTINUE WITH CURRENT FORECAST OF RAIN OR SNOW FOR THURSDAY. THIS TRACK TO OUR SOUTHEAST SHOULD GIVE US ALL SNOW ON FRIDAY AS COLD AIR FILTERS IN AND HEIGHTS DROP BEHIND THE FRONT. .IWX... WINTER WEATHER ADVISORY FOR TODAY AND TONIGHT FOR ZONES INZ004>005... INZ012...INZ014. WINTER WEATHER ADVISORY FOR TODAY AND TONIGHT FOR ZONES MIZ078>079. WINTER STORM WARNING TODAY AND TONIGHT ALL OTHER COUNTIES EXCEPT BERRIEN AND LAPORTE DJT/BFO
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-231015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 512 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT RAIN IS EXPECTED TO CHANGE TO FREEZING RAIN AND THEN TO HEAVY SNOW ACROSS MUCH OF THE AREA TODAY. THE CHANGE OVER TO SNOW WILL GRADUALLY WORK FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA DURING THE DAY. THE SNOW WILL TAPER OFF FROM WEST TO EAST ACROSS THE AREA TONIGHT. HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED EAST OF A MONTICELLO INDIANA TO HILLSDALE MICHIGAN LINE...WHILE COUNTIES NEAR LAKE MICHIGAN WILL HAVE LITTLE ACCUMULATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE EAST THROUGH THE OHIO VALLEY SUNDAY NIGHT. THIS SYSTEM WILL LIKELY CAUSE SOME SNOW IN THE AREA. AT THIS TIME...HEAVY ACCUMULATIONS ARE NOT EXPECTED IN OUR AREA. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX JT
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340355, 5340356, 5340357, 5340358, 5340359, 5340360, 5340361, 5340362, 5340363, 5340364.